Alert archive / Colorado / Flash Flood Warnings in 2011
Flash Flood Warning 5, NWS Grand Junction, CO
NWS Grand Junction, CO issued this flash flood warning at Jul 9, 2011, 3:33 PM MDT for Rio Blanco County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 9, 2011, 3:33 PM MDT (21:33 UTC)
- Expired
- Jul 9, 2011, 6:30 PM MDT
- In force
- 3 hr
- Issued by
- NWS Grand Junction, CO
- Area
- Storm-based polygon
- Flood severity
- None
County Rio Blanco County, CO
The radar
The Grand Junction radar (KGJX), 88 km from the middle of the area, began a volume at 21:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 9.6 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 104 J/kg
- Mixed-layer CIN
- -105 J/kg
- Mixed-layer LCL
- 1226 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 87 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
852 WGUS55 KGJT 092133 FFWGJT COC103-100030- /O.NEW.KGJT.FF.W.0005.110709T2133Z-110710T0030Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE GRAND JUNCTION CO 333 PM MDT SAT JUL 9 2011 THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A * FLASH FLOOD WARNING FOR... CENTRAL RIO BLANCO COUNTY IN NORTHWEST COLORADO... * UNTIL 630 PM MDT * AT 331 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. OVER THE PAST SEVERAL HOURS RADAR ESTIMATED AS MUCH AS 3 INCHES OF RAIN HAVE FALLEN OVER THE AREA. * RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR. FLASH FLOODING IS EXPECTED TO OCCUR OVER MAINLY RURAL AREAS OF CENTRAL RIO BLANCO COUNTY...INCLUDING THE TOWN OF RIO BLANCO. THE RIO BLANCO SHERIFFS OFFICE REPORTED MUD SLIDES ON PICEANCE CREEK ROAD BETWEEN MILE MARKERS 13 AND 14. PRECAUTIONARY/PREPAREDNESS ACTIONS... DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. && LAT...LON 3970 10793 3970 10841 4007 10841 4007 10792 $$ NL
2 follow-up statements
290 WGUS75 KGJT 092254 FFSGJT FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE GRAND JUNCTION CO 454 PM MDT SAT JUL 9 2011 COC103-100030- /O.CON.KGJT.FF.W.0005.000000T0000Z-110710T0030Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ RIO BLANCO CO- 454 PM MDT SAT JUL 9 2011 ...FLASH FLOOD WARNING REMAINS IN EFFECT FOR CENTRAL RIO BLANCO COUNTY UNTIL 630 PM MDT... AT 451 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS WITH HEAVY RAINFALL CONTINUED TO SWEEP NORTHEASTWARD ACROSS THE WARNED AREA. RAINFALL RATES HAVE DECREASED...HOWEVER RUNOFF FROM EARLIER EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO CONTINUE OVER MAINLY RURAL AREAS OF CENTRAL RIO BLANCO COUNTY... INCLUDING THE TOWN OF RIO BLANCO. AS REPORTED EARLIER...THE RIO BLANCO SHERIFFS OFFICE REPORTED MUD SLIDES ON PICEANCE CREEK ROAD BETWEEN MILE MARKERS 13 AND 14. PRECAUTIONARY/PREPAREDNESS ACTIONS... DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. && LAT...LON 3970 10793 3970 10841 4007 10841 4007 10792 $$ NL
774 WGUS75 KGJT 100021 FFSGJT FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE GRAND JUNCTION CO 621 PM MDT SAT JUL 9 2011 COC103-100036- /O.EXP.KGJT.FF.W.0005.000000T0000Z-110710T0030Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ RIO BLANCO CO- 621 PM MDT SAT JUL 9 2011 ...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR CENTRAL RIO BLANCO COUNTY WILL BE ALLOWED TO EXPIRE AT 630 PM MDT... EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED... PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY. LAT...LON 3970 10793 3970 10841 4007 10841 4007 10792 $$ NL
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 9, 2:22 PM MDT, 1 hour 11 minutes earlier.
Area forecast discussion, Jul 9, 2:22 PM MDT, 1 hour 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 222 PM MDT SAT JUL 9 2011 .SHORT TERM DISCUSSION...TODAY THROUGH MONDAY NIGHT... THE DAY STARTED OFF WITH A RATHER WET AND ENERGETIC ENVIRONMENT... BUT A WEAK TROUGH PASSED TO THE EAST OF THE FORECAST AREA WITH A BIT OF SUBSIDENCE BEHIND IT. DRIER AIR MOVED IN FROM THE WEST AT AND BELOW 600 MB AS THE MONSOONAL PLUME BENT TO THE EAST AND SLID SE. THIS DUE TO THE SW U.S. RIDGE MOVING SE AS THE SHORTWAVES PASSED ALONG ITS NW PERIPHERY. ALL OF WHICH LED TO MORE LIMITED CONVECTION TODAY MAINLY OVER AND JUST DOWNWIND OF RIDGES. THE CONVECTION SHOULD DIMINISH NOT LONG AFTER SUNSET...THOUGH ANOTHER SMALL VORT MAX OVER SOUTHERN AZ THAT SHOULD MOVE OVER THE AREA LATE THIS EVENING. WILL EXPECT SOME REDEVELOPMENT OVERNIGHT...BUT NOT MUCH ABOVE ISOLATED OVER THE MOUNTAINS. SUNDAY SHOULD BRING A BIT OF A REBOUND AS THE RIDGE BUILDS BACK TO THE NORTHWEST. THE AXIS OF THE MONSOONAL WILL SHIFT BACK OVER THE FORECAST AREA. SO HAVE INCREASED THE CHANCE OF TSTMS ACROSS THE DURING SUNDAY AFTERNOON AND EVENING...AND KEPT MORE GOING OVERNIGHT. MONDAY AND MONDAY NIGHT WILL SEE A CONTINUATION OF MONSOON RELATED PRECIPITATION ACROSS EASTERN UT AND WESTERN CO. THE PLUME AXIS WILL BE OVER THE CO/UT BORDER...THUS HAVE INCREASE THE CHANCE OF THUNDERSTORMS OVER ALL ELEVATIONS AND MONDAY NIGHT. ALL THE CLOUD COVER EXPECTED WILL MODERATE HIGH AND LOW TEMPS EACH DAY...WITH MAX TEMPS BEING A FEW DEGREES COOLER THAN NORMAL...AND MIN TEMPS A FEW DEGREES WARMER THAN NORMAL. .LONG TERM....TUESDAY THROUGH SATURDAY. SHORT-LIVED CHANGES COMING IN LONG-TERM WITH A CLOSED LOW MOVING ASHORE OVER WA STATE THAT FINALLY FORCES HIGH PRESSURE TO BREAK DOWN AND MOVE EWRD. GFS PRECIP WATER STARTS DROPPING FROM NEAR AN INCH DOWNWARD EACH DAY INDICATING THE MONSOONAL FLOW WILL SLOW OVER CWA. DIURNALLY DRIVEN STORMS WILL CONTINUE TUESDAY DUE TO INSTABILITY AND DAYTIME HEATING BUT BY WEDNESDAY...FAVORED AREAS WILL BE HIGHER MOUNTAINOUS TERRAIN WITH VALLEYS SEEING LITTLE TO NO STORMS OR SHOWERS. AS FAR AS AREA OF LOW PRESSURE...IT WILL STALL OVER PAC NW WED THRU THRU UNTIL NEXT PIECE OF ENERGY PICKS IT UP AND PUSHES IT NEWRD INTO CANADA BY FRIDAY. AS FAR AS OUR WX IS CONCERNED...DROPPED POP/QPF AMTS DAY BY DAY FROM WED THRU FRIDAY. SOME STORMS POSSIBLE OVER CONTINENTAL DIVIDE AND SAN JUANS BUT MORE OF GARDEN VARIETY TYPE STORMS AS OPPOSED TO THE STRONGER STORMS SEEN WITH MONSOON. UNFORTUNATELY...MODELS BRING HIGH PRESSURE BACK IN OVER THE WEEKEND ALLOWING MOISTURE IN GULF OF CALIFORNIA TO GET TAPPED AND START HEADING IN OUR DIRECTION AGAIN. IN OTHER WORDS...ANOTHER ROUND OF MONSOONAL MOISTURE. PWAT CONFIRMS THIS WITH .8 N PWATS MOVING IN FROM THE SOUTH OVERSPREADING ENTIRE CWA BY SAT NIGHT. TEMPS WILL CONTINUE TO RUN RIGHT AROUND NORMAL. && .AVIATION... VFR EXPECTED TONIGHT AND SUNDAY FOR ALL TAF SITES...EXCEPT FOR PERIODS OF MVFR AND POSSIBLY IFR UNDER HEAVIER SHOWERS AND THUNDERSTORMS STORMS EARLY THIS EVENING AND SUNDAY AFTERNOON. MAIN CONCERN WITH STORMS WILL BE RAINFALL AMOUNTS THOUGH SOME PEA-SIZED HAIL AND WINDS UP TO 30 MPH ARE POSSIBLE. && .HYDROLOGY... SNOW MELT CONTINUES FOR THE HIGH ELEVATION SNOWPACK KEEPING ELEVATED RIVER LEVELS FOR AREAS ACROSS NORTHEAST UTAH. A FEW RIVERS ARE ABOVE BANKFULL WITH A FEW ABOVE FLOOD STAGE. THE DIURNAL STORMS AND SHOWERS HAVE ALSO ADDED TO THE RIVER LEVELS IN THOSE AREAS. HAVING SAID THAT...LATEST RIVER FORECASTS INDICATE A DOWNWARD TREND IN RIVER LEVELS. RIVER POINTS WILL CONTINUE TO BE MONITORED OVER THE NEXT SEVERAL DAYS TO DETERMINE WHICH...IF ANY...ADVISORIES/WARNINGS CAN BE ALLOWED TO EXPIRE OR BE CANCELLED. WATERWAYS CONTINUE TO REMAIN DANGEROUS DUE TO FAST MOVING COLD WATER AND THE POTENTIAL FOR BANK EROSION. CURRENT HIGHLIGHTS IN EFFECT INCLUDE... ...FLOOD WARNINGS... IN EASTERN UTAH... GREEN RIVER... ...EASTERN DAGGETT COUNTY UNTIL 330 PM MONDAY. ...FLOOD ADVISORIES... IN EASTERN UTAH... GREEN RIVER... ...NEAR JENSEN UTAH UNTIL 600 AM SATURDAY. ...WESTERN GRAND AND EASTERN EMERY COUNTY UNTIL 130 PM SATURDAY. && .GJT WATCHES/WARNINGS/ADVISORIES... CO...NONE. UT...NONE. && SHORT TERM.....CJC LONG TERM......TGR AVIATION.......CJC HYDROLOGY......TGJT
Hazardous weather outlook, Jul 9, 5:45 AM MDT, 9 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 545 AM MDT SAT JUL 9 2011 COZ001>014-017>023-UTZ022>025-027>029-101145- ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES- CENTRAL COLORADO RIVER BASIN- CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN- CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR- EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS- ELKHEAD AND PARK MOUNTAINS-FLAT TOPS- FOUR CORNERS/UPPER DOLORES RIVER- GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS- GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN- NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER- ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH- SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU- UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY- UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS- 545 AM MDT SAT JUL 9 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN COLORADO. .DAY ONE...TODAY AND TONIGHT... SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE OVER OVER THE REGION THROUGH TONIGHT. THE STORMS WILL BE MOST NUMEROUS DURING THE AFTERNOON AND EVENING HOURS. HEAVY RAIN...GUSTY WINDS TO 40 MPH...SMALL HAIL AND FREQUENT LIGHTNING WILL ACCOMPANY THE THUNDERSTORMS. MELTING SNOW OVER THE HIGHER MOUNTAINS WILL KEEP RIVERS RUNNING HIGH AND FAST THROUGH EARLY NEXT WEEK. A FEW FLOOD ADVISORIES AND WARNINGS REMAIN IN EFFECT FOR SELECT RIVERS ACROSS NORTHEAST UTAH... ESPECIALLY THE GREEN RIVER AND ITS NORTHEAST UTAH TRIBUTARIES. PLEASE VISIT THE NATIONAL WEATHER SERVICE GRAND JUNCTION WEBSITE AT WEATHER.GOV/GJT FOR THE LATEST INFORMATION. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... MONSOON MOISTURE WILL CONTINUE TO BRING SHOWERS AND THUNDERSTORMS TO MUCH OF EASTERN UTAH AND WESTERN COLORADO THROUGH MIDWEEK. DRIER AIR TRIES TO PUSH IN LATE WEDNESDAY AND THURSDAY...WHICH WILL BRING A DECREASE IN AFTERNOON SHOWERS AND THUNDERSTORMS...WITH ACTIVITY BECOMING MORE FOCUSED OVER THE MOUNTAINS. GUSTY WINDS...HEAVY RAINFALL AND SMALL HAIL WILL ACCOMPANY THE STRONGER STORMS. THE AFTERNOON AND EVENING HOURS WILL BE THE MOST ACTIVE PERIODS FOR THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND EVENING OVER ALL OF EASTERN UTAH AND WESTERN COLORADO.
The office that day
Everything else NWS Grand Junction, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 8:17 PM MDT | Special Weather Statement | GJT | Ouray | 43 min |
| Jul 9, 6:57 AM MDT | River Flood Advisory | GJT | Routt | 22 hr |
| Jul 9, 1:24 PM MDT | Areal Flood Advisory | GJT | Mesa | 3 hr |
Nearby
Flash Flood Warnings in Colorado, 2011Every flash flood warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.